Progestin pill side effects (especially dizziness/spotting ) duration?
February 14, 2013 6:28 PM Subscribe
I've been on a progestin-only pill to prevent pregnancy for three weeks, and I am unhappy. Wondering if anyone experienced similar symptoms, especially dizziness/hypotensive episodes and irregular bleeding) and how long they took to go away for you. (details within)
posted by Fire to health & fitness (14 answers total)
I am currently in the middle of treatment for a DVT in my lower calf (from an ankle fracture). That will hopefully be over in a month or so. However, due to this, when I went to get a new birth control prescription last month (I remained on my old pill for about 7 weeks post-DVT), they refused to give me my old combined pill and gave me a choice between this progestin pill and implant/IUDs. I don't want foreign objects inside my body, so I agreed to try the progestin pills.
From day one, I felt bloated and pre-menstrual. On day two, and daily ever since, I began to experience episodes of postural hypotension.
I am in my early 30s and dealing with postural hypotension since my teens (and been on hormonal birth control since age 24), but it had been mostly under control and episodes had become rare. The only recent change I've made has been this pill and now I get these episodes daily, sometimes multiple times. The insert says this pill can cause dizziness, so I've been hoping it will go away or lessen.
Today, I started spotting. I was always been extremely regular before birth control, and my experience on combined pills was the same, just slightly lighter. I find it makes me reassured to know I'm not pregnant and feel normal to have a period each month, even if it is a withdrawal bleed. So, one of the things I feared on progestin pills was spotting/irregular and/or absent bleeding. Probably my main concern.
More than anything, after this DVT stuff, I just want to feel normal. Like myself. Like my life and my choices are my own.
I've also seemingly gained three or four pounds. Without eating enough to do that. I'm overweight and trying to lose, so it was not fun to see my recent progress obliterated.
I'm trying to hold out until I am off the anticoagulants and return to a low-dose combined pill to give me the consistency I'm looking for, but that will take time and persistence.
Should I try to stick it out, even though I'm really unhappy right now, or do you think I should call a doctor? If you've had dizziness or spotting on progestin methods, how long did it take for you to get back to a regular monthly cycle? Ever?